Antibiotics are known to cause bloody diarrhea in some infants. - GreenMedInfo Summary
Antibiotic-associated bloody diarrhea in infants: clinical, endoscopic, and histopathologic profiles.
J Pediatr Gastroenterol Nutr. 2011 Jan;52(1):60-4. PMID: 20639777
*Department of Tropical Medicine and Gastroenterology, Egypt†Department of Pediatrics, Egypt ‡Department of Pathology, Assiut University Hospital, Assiut, Egypt.
OBJECTIVE: : Antibiotic-associated diarrhea constitutes 1 of the most frequent side effects of antimicrobial therapy with widely varying clinical presentations; however, little is known about its antibiotic-associated bloody diarrhea (AABD) form, particularly in very young children. The aim of this study was to describe the clinical, endoscopic, and histopathologic profiles of community-acquired AABD in infants.
PATIENTS AND METHODS: : The study included 23 infants referred with bloody diarrhea that developed a few days after receiving antibiotics on an outpatient basis for watery diarrhea (18), respiratory tract infections (4), or urinary tract infection (1). Detailed clinical assessment, videosigmoidoscopy, and histopathologic examination of endoscopic biopsies were performed for all.
RESULTS: : Clinically, on presentation, bloody diarrhea was acute in all except 1 patient with a prolonged course (for 25 days) and stopped in all 2 to 6 days after discontinuation of antibiotics. Fever and/or leukocytosis were present only in 8 (34.8%). Sigmoidoscopy revealed varying types of erythema (patchy, ring, diffuse) and ulcers (aphthoid, diffuse) in 18 and pseudomembranes in 5. Histopathologically, only 3 showed the characteristic mushroom-like pseudomembranes, whereas all of the other infants had nonspecific colitis.
CONCLUSIONS: : Community-acquired AABD is not uncommon in infants presenting with acute or chronic forms even without fever or leukocytosis. When suspected, discontinuation of antibiotics is a good policy if facilities for bacterial culture with cytotoxin assays are limited. The characteristic endoscopic or histopathologic pseudomembranes are encountered only in a small percentage (26%). Rational use of antibiotics should be adhered to particularly in cases of watery diarrhea that is mostly of viral origin.